Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this special weather statement at Apr 11, 2017, 3:21 AM CDT for Houston County, Madison County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2017, 3:21 AM CDT (08:21 UTC)
- Expired
- Apr 11, 2017, 4:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Houston/Galveston, TX
Counties Houston County, TX, Madison County, TX
The radar
The Ft Hood radar (KGRK), 170 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 741 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted.
489
WWUS84 KHGX 110821
SPSHGX
Special Weather Statement
National Weather Service Houston/Galveston TX
321 AM CDT TUE APR 11 2017
TXZ163-176-177-196-198-110900-
Madison TX-Walker TX-Brazos TX-Grimes TX-Houston TX-
321 AM CDT TUE APR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES...
NORTHEASTERN BRAZOS...HOUSTON...MADISON AND WEST CENTRAL WALKER
COUNTIES UNTIL 400 AM CDT...
At 320 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo to near Centerville to 17 miles
northwest of Madisonville to 11 miles east of Franklin to near
Hearne. Movement was east at 40 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Crockett, Madisonville, Austonio, Grapeland, Lovelady, Latexo,
Normangee and North Zulch.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Texas.
LAT...LON 3159 9527 3132 9524 3116 9531 3105 9549
3079 9580 3082 9641 3092 9634 3107 9605
3109 9577 3114 9577 3116 9573 3121 9575
3127 9573 3132 9566 3145 9571 3146 9575
3147 9572 3151 9574 3154 9565
TIME...MOT...LOC 0820Z 266DEG 34KT 3150 9608 3128 9606 3112 9613 3101
9630 3088 9650
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Apr 10, 11:51 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 10, 11:51 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1151 PM CDT Mon Apr 10 2017
.AVIATION...
Short term models still remain aggressive with a line of
shra/tsra propagating southward across area TAF sites between
08-16z. The RAP continues to show precip focusing west of the CWA
while the HRRR, ARW and NMM all brings line of tsra through KIAH
and KHOU for the morning push. Confidence remains low on what will
eventually happen. Global models just kind of broad brush precip
over most of the CWA on Tuesday. AMDAR soundings continue to show
a strong cap in place which will also be a factor on how far south
convection will go before falling apart. Leaned toward the
HRRR/NMM and ARW for the TAF package and is consistent with WPC
and SPC outlooks. 43
&&
.PREV DISCUSSION... /ISSUED 1108 PM CDT Mon Apr 10 2017/
UPDATE...
Update for issuance of Severe Thunderstorm Watch 140. No other
changes made to the forecast.
Huffman
PREV DISCUSSION... /ISSUED 1022 PM CDT Mon Apr 10 2017/
UPDATE...
A challenging forecast continues to unfold for Southeast Texas
this evening with surface analysis showing a nearly stationary
cold front draped north and west of the region (roughly along a
Dryden- Lampasas- Mount Pleasant line). Regional radar mosaic
shows thunderstorms continuing to develop and intensify along this
line, possibly aided by upper level lift from a disturbance
lifting into West Texas from New Mexico. With these aforementioned
features remaining well removed from the region and aircraft
soundings out of Houston showing a persistent capping inversion
around 700 mb, shower and thunderstorm activity near the region
diminished with loss of heating earlier this evening and has
remained minimal. Have lowered rain chances and rain totals
through the remainder of the evening as a result. Other changes to
the forecast include updating temperatures and dew points based on
hourly trends with overnight lows in the 60s to near 70 under
mostly cloudy skies.
Convective evolution for the overnight period and through most of
the day Tuesday still contains considerable uncertainty. High
resolution guidance has been indicating that the disturbance over
West Texas may provide enough lift to allow thunderstorms along
the front to grow upscale and generate a strong enough cold pool
to allow this complex to propagate away from the front and into
Central or Southeast Texas tonight and into tomorrow morning.
However, this guidance continues to struggle with placement and
timing of this feature... likely owing to the presence of the
strong cap in place across Southeast Texas. Were this system to
develop, anticipate it to lose much of its intensity during the
early morning hours as it approaches the Interstate 10 corridor
as a result of the cap in place.
The frontal boundary north of the region is not expected to make
much southward progress overnight, but maintaining the Flash Flood
Watch in place across the northern two tiers of counties given the
potential for activity along the stalled frontal boundary to move
off of the boundary. Environmental conditions still remain very
favorable for a flash flood threat to materialize across these
areas (SPC Mesoanalysis showing precipitable water values across
the Flash Flood Watch area 1.5-1.7 inches), but the focusing
mechanism for thunderstorms capable of heavy rain development is
still uncertain at this time with the front still north of the
region and any potential thunderstorm complexes having not yet
developed.
With the disturbance over West Texas reaching East Texas sometime
during the day tomorrow (possibly as late as tomorrow afternoon),
the stalled frontal boundary should receive enough of a push to
move into the region. This would result in another round of shower
and thunderstorm development (especially if the front were able to
move through late enough in the day to take advantage of any
destabilization from diurnal heating) but timing for this
potential round remains uncertain at best... sometime Tuesday
morning or later, depending on the speed of the disturbance.
Huffman
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 65 76 63 82 64 / 70 60 20 20 10
Houston (IAH) 67 77 64 82 65 / 40 50 20 20 10
Galveston (GLS) 72 76 70 79 70 / 20 30 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 7 AM CDT Tuesday for the following
zones: Brazos...Burleson...Grimes...Houston...Madison...
Trinity...Walker...Washington.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Tuesday for
the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION until 5 AM CDT Tuesday for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
Small Craft Advisory until 5 AM CDT Tuesday for the following
zones: Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...14
Aviation/Marine...43Hazardous weather outlook, Apr 10, 2:55 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 255 PM CDT Mon Apr 10 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-112000- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 255 PM CDT Mon Apr 10 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible tonight over southeast Texas mainly north of a Columbus...Conroe...Livingston line. The main threats will be large hail and damaging winds. These storms may also produce heavy rainfall which could lead to flash flooding. A flash flood watch has been issued through tomorrow morning for the area. Severe weather and flooding is not expected to push into the Houston and coastal areas, but we will be monitoring for the possibility of a line of storms to push into the area later tonight. This line may weaken as it pushes south. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. GMZ330-335-350-355-370-375-112000- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 255 PM CDT Mon Apr 10 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Small craft advisory is in effect for the offshore areas tonight. Small craft exercise caution is in effect for the near shore waters and bays. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Apr 11, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
321 AM CDT TUE APR 11 2017
TXZ163-176-177-196-198-110900-
Madison TX-Walker TX-Brazos TX-Grimes TX-Houston TX-
321 AM CDT TUE APR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES...
NORTHEASTERN BRAZOS...HOUSTON...MADISON AND WEST CENTRAL WALKER
COUNTIES UNTIL 400 AM CDT...
At 320 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo to near Centerville to 17 miles
northwest of Madisonville to 11 miles east of Franklin to near
Hearne. Movement was east at 40 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Crockett, Madisonville, Austonio, Grapeland, Lovelady, Latexo,
Normangee and North Zulch.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Texas.
LAT...LON 3159 9527 3132 9524 3116 9531 3105 9549
3079 9580 3082 9641 3092 9634 3107 9605
3109 9577 3114 9577 3116 9573 3121 9575
3127 9573 3132 9566 3145 9571 3146 9575
3147 9572 3151 9574 3154 9565
TIME...MOT...LOC 0820Z 266DEG 34KT 3150 9608 3128 9606 3112 9613 3101
9630 3088 9650The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:16 AM CDT | Special Weather Statement | HGX | Houston, Trinity | 44 min |
| Apr 11, 7:42 AM CDT | Special Weather Statement | HGX | Brazos | 48 min |
| Apr 11, 7:44 AM CDT | Areal Flood Advisory | HGX | Houston | 2 hr |
| Apr 11, 8:34 AM CDT | Special Weather Statement | HGX | Houston | 41 min |
| Apr 11, 9:26 AM CDT | Special Weather Statement | HGX | Madison, Walker | 64 min |
| Apr 11, 10:26 AM CDT | Special Weather Statement | HGX | Walker | 49 min |
| Apr 11, 10:54 AM CDT | Special Weather Statement | HGX | Brazos | 51 min |
| Apr 11, 11:14 AM CDT | River Flood Warning | HGX | Brazos, Grimes, Madison | 6 days |
| Apr 11, 1:08 PM CDT | Special Marine Warning | HGX | 37 min | |
| Apr 11, 1:10 PM CDT | Special Weather Statement | HGX | Galveston | 50 min |
| Apr 11, 1:37 PM CDT | Special Marine Warning | HGX | 83 min | |
| Apr 11, 2:18 PM CDT | Special Marine Warning | HGX | 87 min | |
| Apr 11, 2:27 PM CDT | Special Weather Statement | HGX | Brazoria, Jackson, Matagorda | 48 min |
| Apr 11, 3:42 PM CDT | Special Marine Warning | HGX | 63 min | |
| Apr 11, 3:49 PM CDT | Special Weather Statement | HGX | Matagorda | 41 min |
| Apr 11, 4:45 PM CDT | Special Marine Warning | HGX | 30 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.